



The 2020 International Symposium on Quality Assurance of English Medium Higher Education (EMHE)

2020 高教全英文课程质量保障体系建设国际研讨会

Dates

Symposium	Themes	Dates	Time
Sym 1 As part of China Annual Conference for International Education & Expo (CACIE)	Quality assurance	Tue 27 Oct 2020	16.00-19.00 Beijing Time / 08.00-11.00 UK time
Sym 2 Programme and Registration link will be updated soon	EME research	Thu 19 Nov 2020	16.00-18.00 Beijing Time/ 08.00-10.00 UK time
Sym 3 Programme and Registration link will be updated soon	EME supporting environments and systems	Wed 16 Dec 2020	16.00-18.00 Beijing Time/ 08.00-10.00 UK time

Partners

British Council China

China Education Association for International Exchange (CEAIE)

Mode of conference

Online conference on Zoom Webinar (free registration)

Language of the symposium

English and Chinese, with simultaneous translation provided

Target audience

EME policy makers

Quality assurance bodies

HEIs stakeholders: administration and teachers

Researchers

1. Background

In 2019, in Beijing, more than 200 HEI policy makers, administrators, teachers, researchers and teacher development bodies from different parts of the world participated in the first international symposium on English-medium Instruction (EMI) for higher education organised by the British Council in partnership with China Education Association for International Exchange (CEAIE).

The first Symposium convened insights and discussions on the following important aspects related to EMI programmes in the higher education sector:

- current trends in EMI policy and provision
- continuing professional development for practitioners
- developing quality assurance standards
- creating support systems for lecturers and students
- research findings into EMI provision in the China context

A post-conference publication, <u>2019 International Symposium on EMI for Higher Education in the New Era: Selected Proceedings</u>, summarised the symposium highlights in the areas of:

- challenges and solutions confronted by the EMI programmes
- China-focused research on EMI policies and implementations to inform further policy making
- case studies and good practice from different contexts related to quality assurance, teacher CPD, and the supporting environment of EMI.

One of the notable recommendations made by experts participating in the 2019 Symposium was to evolve the terminology from EMI into EME (English-Medium Education). The title EME covers a wider scope within English-medium programmes, ensuring that more aspects of teaching, learning and a higher level of quality standards and assessment of results are considered in the design and implementation of English-medium programmes.

2. 2020 EME International Symposium Series - Purpose

To further the common understanding reached around key challenges and practices in the design and delivery of EMI programmes in the 2019 Symposium, in 2020 the British Council China in partnership with CEAIE is convening a series of international symposia around the topic of English Medium Higher Education (EMHE), scheduled from October through December 2020. These events will look at more specific areas of English Medium Education within Higher Education, such as high-level quality standards, research and developing a supporting environment that nurtures high quality education.

By end of the Symposia series, we hope participants (and the wider audience of professionals) would have:

- become more aware of global policies and practices in quality standards for EME programmes
- be informed of key research conducted globally to support evidence-based policy making, and encouraging collaboration in research

 be updated with supporting resources, modes and good practices around EME teaching and learning via case studies

3. Programme

Symposium 1: Quality Assurance

Time and Date: 16.00-19.00 Tuesday 27 October 2020 (Beijing time)

EME is regarded as an important area within the internationalization of higher education, and it is key to developing students' global vision and cultivating high-quality, interdisciplinary and international talents. In recent years, the practice of EME in Chinese universities has made good progress in areas such as teaching innovation and reform, teacher training, and international exchange; but there are also new emerging challenges to meet. To address some of these challenges, it is necessary to develop high quality systems of assurance and standards that ensure a quality of EME provision which can effectively promote the positive future development of EMHE and enhance the provision of EMHE overall.

The purpose of this symposium is to increase awareness of international quality assessment standards in EMHE and share practice and successful case studies of implementation of quality standards in different contexts; providing valuable reference for universities and administrations in building future high-level international EME courses and cultivating professional teachers in the field.

Chairperson: Danny Whitehead, Deputy Country Director, British Council China

Beijing Time	Topic and Speaker	
Opening		
16.00-16.20	 An Yan, Director of Division for Student Mobility, Department of International Cooperation and Exchange, Ministry of Education of the People's Republic of China (5mins) EMI video – a global overview (5mins) Alison Barrett, Director of Education & Society, British Council East Asia (5mins) 	
Keynote Speech		
16.20-16.40	English Medium Education Research: What Do We Know So Far and What Do We Still Need to Do? (20mins) Dr. Ernesto Macaro, Emeritus Professor, Department of Education, University of Oxford	
Quality Assurance Frameworks – Current Practices and Future Directions		
16.40-16.50	Quality Assurance in English Medium Higher Education (10mins)	

	Dr. Samantha M. Curle, Assistant Professor of Applied Linguistics, Department of Education, The University of Bath
16.50-17.05	The Development of Quality Assurance Systems for English Medium Courses in Chinese Universities (15mins)
	Mr. Weiren Yang, Vice Counsel, Education& Public Health Committee, Shanghai
17.05-17.20	The Practice of Quality Assurance Standards for English Medium Courses in Chinese Universities – Interpretation on Standards of the Selection of 'Branded English Medium Courses for International Students' (15mins)
	Dr Wenshu Zhao, Professor and Dean, Institute for International Students Education, Nanjing University
17.20-17.30	Transnational Alignment of English Competences for University Lecturers (10mins)
	Dr. Slobodanka Dimova, Associate Professor, University of Copenhagen
17.30-17.40	UK NARIC EMI Quality Review (10mins)
	Dr. Fabrizio Trifiro', Head of Quality Benchmark Services, NARIC, UK
17.40-18.20	Panel Discussion (35mins)
	Moderator: Danny Whitehead, Deputy Country Director, British Council China
	 What might be addressed in the quality standards? How to roll out the quality standards How to monitor and assess the quality standards What contextual factors should be considered? What common mistakes should be avoided when implementing quality standards? What previous successes have there been in this area? What are other standards to be considered to support teachers to be able to deliver EME programmes (provoking opinions from teachers and researchers)?
	Panellists: presenters
UK EME Pro	gramme Teacher and Student Support Services
18.20-18.35	The UK ELT Sector's Experience of Supporting English Medium Education (15mins)
	Mark Henebury, ELT Sector Specialist, Department for International Trade, UK
Closing	
18.35-18.50	Symposium Round-up (15mins)
	John Knagg, Independent Consultant for the British Council

18.50-19.00	Closing Remarks (10mins)	
	Ms Shen Xuesong, Deputy Secretary General of CEAIE	

4. Registration

Registration Process:

 Please click the following link or scan the QR code: http://zc.myhuiyi.com/884/index_en.aspx



- Click the 'registration' button at top right corner or any session
- Fill in your email address and the verification code 66666, then submit
- Fill in your name, organization and job title, select "The 2020 International Symposium on Quality Assurance of English Medium Higher Education (EMHE)" on 27 Oct.
- Then click 'submit' to finish the registration

Reminder

- When you finish the registration process above, a live countdown page will pop out, which means you are successfully registered.
- Please click the registration link or QR code to join the symposium on event day.
 Even though you have successfully register at our symposium, you may still be asked to fill in your email address and verification code when you join the live. Please follow the instruction on the webpage.
- Please carefully note the date and starting time of the event. The capacity for this
 event is 500-600 attendees, and attendance on the day is granted on a first-come,
 first-served basis. Should the event capacity be reached you will no longer be able to
 join.